MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT1H02
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-01965.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right p1 and p2 segments of the posterior cerebral artery (pca) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle) and a non-penumbra microcatheter.During the procedure, the physician deployed and detached a smart coil in the target location using the microcatheter.The physician then advanced another smart coil into the target location and used the handle to detach it; however, the smart coil failed to detach after several attempts.Therefore, the smart coil and the handle were removed.The procedure was completed using two non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly.The pull wire was within its alignment feature and the embolization coil was intact with the pusher assembly.The embolization coil had offset coil winds.Conclusions: evaluation of the returned smart coil confirmed that the embolization coil was unable to be detached from the pusher assembly.During functional testing, while attempting to detach the smart coil using a demonstration handle, the braided section of the pusher assembly compressed when the pull wire was retracted.The smart coil was attempted to be detached manually but was unsuccessful.The braided shaft was undamaged; therefore, the root cause of the detachment issue could not be determined.Further evaluation of the device revealed that the pet lock was separated, and the embolization coil had offset coil winds.The damaged pet lock was likely a result of the detachment attempt during the procedure.The offset coil winds on the embolization coil was likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of detachment issue.This report is associated with mfr report number: 1.3005168196-2020-01965.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10826279
Report Number3005168196-2020-01964
Device Sequence Number3334368
Product Code HCG
UDI-Device Identifier00814548015651
UDI-Public00814548015651
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/15/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/25/2025
Device Model Number400SMTHXSFT1H02
Device Catalogue Number400SMTHXSFT1H02
Device Lot NumberF95788
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/28/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/15/2020
Supplement Date Received by Manufacturer12/01/2020
Initial Report FDA Received Date11/11/2020
Supplement Report FDA Received Date12/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005